Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Converses to the $ \Omega $-stability and invariant lamination theorems


Author: Allan Gottlieb
Journal: Trans. Amer. Math. Soc. 202 (1975), 369-383
MSC: Primary 58F10
DOI: https://doi.org/10.1090/S0002-9947-1975-0380885-8
MathSciNet review: 0380885
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1967 Smale proved that for diffeomorphisms on closed smooth manifolds, Axiom $ {\text{A}}$ and no cycles are sufficient conditions for $ \Omega$-stability and asserted the analogous theorem for vectorfields. Pugh and Shub have supplied a proof of the latter. Since then a major problem in dynamical systems has been Smale's conjecture that Axiom $ {\text{A}}$ (resp. $ {\text{A'}}$) and no cycles are necessary as well as sufficient for $ \Omega$-stability of diffeomorphisms (resp. vectorfields). Franks and Guckenheimer have worked on the diffeomorphism problem by strengthening the definition of $ \Omega$-stable diffeomorphisms. In this paper it will be shown that an analogous strengthening of $ \Omega$-stable vectorfields forces Smale's conditions to be necessary. The major result of this paper is the following THEOREM. If $ (\Lambda ,L)$ is a compact laminated set, $ N$ is a normal bundle to the lamination, and $ f$ is an absolutely and differentiably $ L$-stable diffeomorphism of a closed smooth manifold then $ ({\text{id - }}\overline {{f_\char93 }} ):{C^0}(N) \to {C^0}(N)$ is surjective. If the lamination is just a compact submanifold, the theorem is already new. When applied to flows, this theorem gives the above result on $ \Omega$-stable vectorfields.


References [Enhancements On Off] (What's this?)

  • [1] R. Abraham and J. Robbin, Transversal mappings and flows, Benjamin, New York, 1967. MR 39 #2181. MR 0240836 (39:2181)
  • [2] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 33 #1824. MR 0193606 (33:1824)
  • [3] J. Eells, Jr., A setting for global analysis, Bull. Amer. Math. Soc. 72 (1966), 751-807. MR 34 #3590. MR 0203742 (34:3590)
  • [4] J. Franks, Differentiably $ \Omega$-stable diffeomorphisms, Topology 11 (1972), 107-113. MR 45 #6031. MR 0296972 (45:6031)
  • [5] J. Guckenheimer, Absolutely $ \Omega$-stable diffeomorphisms, Topology 11 (1972), 195-197. MR 0296973 (45:6032)
  • [6] M. Hirsch, J. Palis, C. Pugh and M. Shub, Neighborhoods of hyperbolic sets, Invent. Math. 9 (1969/70), 121-134. MR 41 #7232. MR 0262627 (41:7232)
  • [7] M. Hirsch, C. Pugh and M. Shub, Invariant manifolds, Lecture Notes in Math., Springer, Berlin and New York (to appear). A partial statement of results with some idea of proof has appeared in Bull. Amer. Math. Soc. 76 (1970), 1015-1019. MR 0292101 (45:1188)
  • [8] L. Markus, Structurally stable differential systems, Ann. of Math. (2) 73 (1961), 1-19. MR 24 #A2724. MR 0132888 (24:A2724)
  • [9] -, The behavior of the solutions of a differential system near a periodic solution, Ann. of Math. (2) 72 (1960), 245-266. MR 0121541 (22:12278)
  • [10] Z. Nitecki, Differentiable dynamics. An introduction to the orbit structure of diffeomorphisms, M.I.T. Press, Cambridge, Mass., 1971. MR 0649788 (58:31210)
  • [11] J. Palis, A note on $ \Omega$-stability, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 221-222. MR 42 #5276. MR 0270387 (42:5276)
  • [12] C. Pugh, An improved closing lemma and a general density theorem, Amer. J. Math. 89 (1967), 1010-1021. MR 37 #2257. MR 0226670 (37:2257)
  • [13] C. Pugh and M. Shub, The $ \Omega$-stability theorem for flows. Invent. Math. 11 (1970), 150-158. MR 44 #4782. MR 0287579 (44:4782)
  • [14] C. Robinson (unpublished).
  • [15] M. Shub, Stability and genericity for diffeomorphisms, Dynamical Systems, M. M. Peixoto (Editor), Academic Press, New York, 1973. MR 0331431 (48:9764)
  • [16] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37 #3598. MR 0228014 (37:3598)
  • [17] -, The $ \Omega$-stability theorem, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 289-297. MR 42 #6852. MR 0271971 (42:6852)
  • [18] N. Steenrod, Topology of fibre bundles, Princeton Math. Ser., vol. 14, Princeton Univ. Press, Princeton, N. J., 1951. MR 12, 522. MR 0039258 (12:522b)
  • [19] G. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., vol. 9, Amer. Math. Soc., Providence, R. I., 1927.
  • [20] D. V. Anosov, Geodesic flows on closed Riemannian manifolds of negative curvature, Trudy Mat. Inst. Steklov. 90 (1967) = Proc. Steklov Inst. Math. 90 (1967). MR 36 #7157; 39 #3527. MR 0224110 (36:7157)
  • [21] R. Mañé, Persistent manifolds are normally hyperbolic (to appear). MR 515539 (80c:58019)
  • [22] J. N. Mather, Characterizations of Anosov diffeomorphisms, Nederl. Akad. Wetensch. Proc. Ser. A 71 = Indag. Math. 30 (1968), 479-483. MR 40 #2129. MR 0248879 (40:2129)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F10

Retrieve articles in all journals with MSC: 58F10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0380885-8
Keywords: $ \Omega$-stability, Axiom $ {\text{A}}$, invariant manifolds, invariant lamination, hyperbolic, no cycles, normal hyperbolicity, lamination, laminated set, absolutely $ \Omega$-stable, strongly $ \Omega$-stable, differentiably $ \Omega$-stable, absolutely $ L$-stable, strongly $ L$-stable, differentiably $ L$-stable
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society